Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 11, 2022, 11:34 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2022, 11:34 PM EDT (03:34 UTC)
- Expired
- Aug 12, 2022, 2:17 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Johnston County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1657 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WGUS52 KRAH 120334
FFWRAH
NCC101-191-120645-
/O.NEW.KRAH.FF.W.0034.220812T0334Z-220812T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1134 PM EDT Thu Aug 11 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
East Central Johnston County in central North Carolina...
Northeastern Wayne County in central North Carolina...
* Until 245 AM EDT.
* At 1134 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Goldsboro, Smithfield, Fremont, Micro, Selma, Four Oaks, Pine
Level, Kenly, Princeton, Pikeville, Eureka and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3541 7832 3547 7850 3558 7837 3559 7782
3544 7783 3541 7782
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JD1 follow-up statement
950
WGUS72 KRAH 120617
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
217 AM EDT Fri Aug 12 2022
NCC101-191-120627-
/O.CAN.KRAH.FF.W.0034.000000T0000Z-220812T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnston NC-Wayne NC-
217 AM EDT Fri Aug 12 2022
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL JOHNSTON AND
NORTHEASTERN WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3541 7832 3547 7850 3558 7837 3559 7782
3544 7783 3541 7782
$$
CBLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:32 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 11, 10:32 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1032 PM EDT Thu Aug 11 2022 .SYNOPSIS... A cold front will move slowly southward through the area tonight, with a secondary reinforcing cold front moving through the area Friday. Canadian high pressure will follow and extend across the Mid- Atlantic through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1025 PM Thursday... Showers and Thunderstorms continue to develop along a southward sinking outflow boundary late this evening ahead of an approaching mid/upper level trough. PW's of around 2 inches across southern portions of the area, along with a mean westerly storm motion (promoting training storms) will lead to a threat of heavy rain and isolated flash flooding through around midnight or so across southern portions of the area. Afterwords expected a downward trend in coverage and intensity. However, another round of showers and storms will be possible within a couple of hours of sunrise, as the lead front sinks southward and into the area, along with increasing upward vertical motion in association with the aforementioned approaching mid/upper level trough. All of this combined with the potential for some remnant outflow possibly lingering across southern portions of central NC may allow for the threat of isolated flash flooding again across southern portions of our area, especially for locations that are receiving heavy rain now. Otherwise, skies will remain partly to mostly cloudy overnight, with lows expected to be in the upper 60s to lower 70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 300 PM Thursday... By Friday morning, a secondary cold front will be moving across the region, and will dig southeast out of central NC by late afternoon. The associated upper trough will closely follow the front late Friday as it moves northwest to southeast across the state. The precipitable water gradient will range from just over 1" across the Triad to near 2" along the coast. Heavy rain is likely along the Coastal Plain and Sandhills where the higher PW values lie, otherwise conditions are not expected to be conducive for severe weather at this time. A strong storm or two is possible closer to the SC border where 0-6km shear increases to near 40 kt and MUCAPE increases to near 2000 J/kg. By late Friday evening, all convection should have diminished or moved out of the area. Afternoon highs will continue on the downward trend as cooler and drier air filters in advected behind the front. Highs will range from the low 80s N to mid-80s S. Lows in the upper 50s for parts of the Piedmont are looking more likely Friday night, with areas elsewhere dipping into the low 60s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 330 PM Thursday... Surface high pressure will build from the OH Valley south across the Blue Ridge over the weekend, maintaining the cooler and drier airmass across central NC. Skies will be mostly clear Saturday through early Sunday. Northwest flow aloft will continue through the weekend, with the trough across the Northeast creating heights aloft 2 standard deviations below normal over NC. Highs in the 80s Saturday will only increase a degree or two on Sunday. Lows Saturday night will be a degree or two lower than Friday night, with a few more areas in the upper 50s, and remaining locations in the low 60s. An upper-low will dive south into NY/PA by early next week, with several disturbances moving around the low and across the Mid- Atlantic/NC through the period. This low will maintain northwesterly flow aloft across central NC and also be around 2 standard deviations below normal. The first upper trough will increase precipitation chances across our area late Sunday. Another cold front may move across the region on Monday in addition to another upper trough, helping to increase precipitation chances then and continue to filter in cooler and less humid air across the region through mid-next week. Diurnal showers/storms may develop Tue-Thu, however several ensembles show dry weather across the area through the period, and the forecast may trend more dry if this continues. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 805 PM Thursday... Outside of RWI, VFR conditions are expected to start the TAF period. A line of showers and storms ahead of a southward moving cold front has pushed through GSO/INT and will shortly move through RDU. These storms are expected to impact RWI between 00Z and 02Z, with gusty winds and IFR conditions likely. Upstream satellite and radar data indicate that the best storm activity resides along the Coastal Plain, with little upstream development north/northwest of FAY. While cannot rule out some storms at FAY between 00Z and 04Z, confidence has become low in regards to whether storms will form to impact this terminal. With that said, any storm activity which could develop will wane after 04Z as the atmosphere stabilizes. The surface cold front will move through the TAF sites between ~10 and 16Z, resulting in winds becoming northeasterly Fri afternoon. A deep upper trough will also result in a period of showers and IFR/MVFR conditions over the southern TAF sites (RDU/RWI/FAY). The greatest potential for IFR conditions will be at FAY, where prevailing showers are likely Fri morning. Showers will trend toward VCSH in the afternoon. Cannot rule out some isolated storms at FAY/RWI in the afternoon/evening, but confidence on this is low at the moment. Outlook: Periods of MVFR/IFR showers across RDU/RWI/FAY will give way to drier VFR conditions at all terminals Fri evening. There could be a few isolated storms at FAY/RWI Fri afternoon. VFR conditions will prevail Sat and Sun. Another cold front is forecast to approach Mon/Tue, which may bring sub-VFR conditions in possible showers/storms. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BSD NEAR TERM...BSD SHORT TERM...JJT LONG TERM...JJT AVIATION...Kren/Luchetti
Hazardous weather outlook, Aug 11, 10:42 PM EDT, 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1042 PM EDT Thu Aug 11 2022 NCZ007>011-021>028-038>041-073-074-121100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Stanly-Montgomery- 1042 PM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-043-075>078-083>086-088-089-121100- Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 1042 PM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered showers and thunderstorms will be possible late this evening into Friday morning across southern portions of central North Carolina, ahead of a cold front. Heavy rain will be possible with any thunderstorms, with isolated flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 11, 8:40 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
840 PM EDT Thu Aug 11 2022
NCZ078-120115-
Wayne NC-
840 PM EDT Thu Aug 11 2022
...Strong thunderstorms will impact portions of northeastern Wayne
County through 915 PM EDT...
At 840 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jason to near Goldsboro to
13 miles north of Mount Olive. Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph, heavy rainfall, and dangerous
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goldsboro, Walnut Creek, Pikeville, Mar-Mac, Brogden, Elroy and
Cliffs Of The Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7782 3523 7783 3531 7813 3540 7815
3549 7805 3553 7792 3553 7782 3543 7783
3540 7780 3538 7780
TIME...MOT...LOC 0040Z 270DEG 16KT 3548 7783 3539 7800 3538 7812
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, Aug 11, 9:19 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
919 PM EDT Thu Aug 11 2022
NCZ042-077-078-089-120215-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-
919 PM EDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southwestern Wayne,
northwestern Sampson, east central Harnett and southern Johnston
Counties through 1015 PM EDT...
At 919 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunn, or 12 miles southeast of Lillington, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph, dangerous lightning, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dunn, Benson, Erwin, Coats, Newton Grove, Hobbton and Spivey's
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3519 7851 3530 7873 3542 7867 3542 7840
3536 7817 3524 7819 3514 7826
TIME...MOT...LOC 0119Z 284DEG 21KT 3532 7862
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenLocal storm report, Aug 11, 9:20 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 2 SE RALEIGH 35.80N 78.62W
08/11/2022 WAKE NC NWS EMPLOYEE
ABOUT A FOOT OF WATER ON THE ROAD AT
ATLANTIC AVE AND HODGES ST, AS WELL AS AT
ATLANTIC AVE AND CAPITAL BLVD. THIS REDUCED
CAPITAL BLVD DOWN TO JUST ONE PASSABLE LANE,
WITH THE RIGHT AND LEFT LANES CLOSED.
&&
JDSpecial weather statement, Aug 11, 9:35 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
935 PM EDT Thu Aug 11 2022
NCZ075>077-088-120230-
Lee NC-Harnett NC-Moore NC-Cumberland NC-
935 PM EDT Thu Aug 11 2022
...Strong thunderstorms will impact portions of northeastern Moore,
Harnett, north central Cumberland and Lee Counties through 1030 PM
EDT...
At 935 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Pope AFB to 7 miles south of
Sanford to 6 miles northeast of Carthage. Movement was east at 20
mph.
HAZARD...Winds in excess of 30 mph, dangerous lightning, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Lillington, Carthage, Erwin, Coats, Broadway, Vass, Cameron,
Lemon Springs and Gum Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3527 7933 3543 7949 3550 7934 3551 7895
3545 7864 3537 7865 3522 7880 3519 7884
3521 7898
TIME...MOT...LOC 0135Z 262DEG 18KT 3534 7903 3537 7916 3542 7933
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, Aug 11, 10:28 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1028 PM EDT Thu Aug 11 2022
NCZ022-023-120330-
Guilford NC-Alamance NC-
1028 PM EDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northwestern
Alamance and northeastern Guilford Counties through 1130 PM EDT...
At 1027 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethany, or near Wentworth, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph, dangerous lightning, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Summerfield, Altamahaw-Ossipee, Lake Townsend Marina,
Lake Townsend, Altamahaw, Monticello and Haw River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3625 7943
3618 7947 3612 7976 3625 7993
TIME...MOT...LOC 0227Z 291DEG 14KT 3635 7981
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, Aug 11, 10:32 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1032 PM EDT Thu Aug 11 2022
NCZ041-042-077-078-089-120315-
Johnston NC-Sampson NC-Harnett NC-Wake NC-Wayne NC-
1032 PM EDT Thu Aug 11 2022
...Strong thunderstorms will impact portions of Wayne, northeastern
Sampson, northeastern Harnett, southwestern Wake and Johnston
Counties through 1115 PM EDT...
At 1032 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fuquay-Varina to 8 miles south of Smithfield to
Dunn. Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph, torrential rainfall, and
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goldsboro, Smithfield, Lillington, Fuquay-Varina, Dunn, Mount Olive,
Angier, Benson, Selma and Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3522 7792 3518 7809 3519 7816 3516 7816
3530 7869 3548 7901 3558 7892 3560 7896
3561 7890 3563 7859 3556 7823 3552 7794
3542 7788
TIME...MOT...LOC 0232Z 262DEG 15KT 3558 7881 3540 7839 3529 7861
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:20 PM EDT | Special Weather Statement | RAH | Johnston | 40 min |
| Aug 11, 8:22 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wilson | 38 min |
| Aug 11, 8:40 PM EDT | Special Weather Statement | RAH | Wayne | 35 min |
| Aug 11, 9:19 PM EDT | Special Weather Statement | RAH | Johnston | 56 min |
| Aug 11, 9:35 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 55 min |
| Aug 11, 9:44 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 75 min |
| Aug 11, 10:11 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Sampson, Wayne | 3 hr |
| Aug 11, 10:28 PM EDT | Special Weather Statement | RAH | Guilford | 62 min |
| Aug 11, 10:32 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 43 min |
| Aug 12, 12:10 AM EDT | Flash Flood Warning | RAH | Johnston, Wake | 78 min |
| Aug 12, 6:13 AM EDT | Special Weather Statement | RAH | Harnett | 62 min |
| Aug 12, 7:02 AM EDT | Areal Flood Advisory | RAH | Johnston, Wake, Wilson | 4 hr |
| Aug 12, 8:12 AM EDT | Areal Flood Advisory | RAH | Harnett, Lee, Moore | 3 hr |
| Aug 12, 8:26 AM EDT | Areal Flood Advisory | RAH | Johnston, Wayne, Wilson | 3 hr |
| Aug 12, 9:25 AM EDT | Areal Flood Advisory | RAH | Franklin, Nash, Wilson | 94 min |
| Aug 12, 9:33 AM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Moore, Sampson | 3 hr |
| Aug 12, 11:53 AM EDT | Areal Flood Advisory | RAH | Sampson | 112 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.